Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Shreveport, LA

May 2, 2002Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2002, 8:24 PM CDT for Shelby County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 8:24 PM CDT (01:24 UTC)
Expired
May 2, 2002, 9:00 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:50 PM CDTHail 1Tenaha, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2991 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
4.3
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 030124
SVRSHV
TXC419-030200-
/NEW.KSHV.SV.W.0126.030122-030200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 900 PM CDT

* AT 822 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM SOUTHWEST OF TIMPSON...OR 
ABOUT 16 MILES WEST OF CENTER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER TIMPSON AT 830 PM CDT
  OVER TENAHA AT 850 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 900 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 2, 2:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT THU MAY 2 2002

COLD FRONT CONTINUES TO PUSH WEAKLY INTO THE AREA THIS AFTERNOON.
THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE AREA
TONIGHT THROUGH TOMORROW...AND WILL BE THE FOCUS FOR CONVECTIVE
DEVELOPMENT IN THE SHORT TERM. LOOKING AT THE ONGOING
CONVECTION...WILL GO WITH SCATTERED POPS UP NORTH...AND SLIGHT
CHANCE FARTHER SOUTH. A S/WV MOVING TO OUR NORTH LATE TOMORROW IS
EXPECTED TO GIVE THE BOUNDARY A LITTLE BIT OF A PUSH...MOVING IT
PERHAPS JUST SOUTH OF OUR AREA. THE BOUNDARY WILL BE QUITE DIFFUSE
BY TOMORROW NIGHT...WITH WEAK CONVERGENCE. THE ETA FORECASTS A WEAK
SFC LOW TO MOVE ALONG THE BOUNDARY TOMORROW...AND WITH A VERY WARM
AND UNSTABLE AIRMASS OVER MUCH OF THE AREA...BELIEVE TOMORROW MAY BE
OUR BEST CHANCE FOR SIGNIFICANT CONVECTION...AND POSSIBLY SEVERE.
WILL NOT MENTION SEVERE IN THIS SET OF ZONES...AS IT IS STILL
UNCERTAIN AS TO THE EXTENT OF THE THREAT. MEDIUM RANGE GUIDANCE
SEEMS TO BE TAKING THE STORM TRACK BACK FARTHER NORTH TOWARD THE
BEGINNING OF NEXT WEEK...SO WILL HAVE LITTLE IN THE WAY OF RAIN
CHANCES AFTER SUNDAY.

TEMPERATURES ARE TRICKY IN THE SHORT TERM...WITH THE BOUNDARY AND
EXTENSIVE CLOUD COVER AROUND THE AREA. THE ETA GENERALLY HAD THE
WARMEST TEMPS...AS IT IS NOT BRINGING THE BOUNDARY AS FAR SOUTH AS
THE OTHER MODELS. BELIEVE THE ETA IS PROBABLY TOO WARM IN MANY
PLACES...SO WE GENERALLY HELD BELOW IT...AND CLOSER TO THE FWC. THE
MAV LOOKS TOO COOL GENERALLY.

FCSTID = 5
SHV   67  80  66  86 /  30  40   0   0
MLU   68  79  69  84 /  20  40   0   0
TXK   62  78  62  85 /  40  40   0   0
TYR   65  79  64  87 /  30  40   0  30
LFK   70  86  71  88 /  20  20   0  30

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:59 PM CDTSevere Thunderstorm WarningSHVShelby61 min
May 3, 7:54 AM CDTSevere Thunderstorm WarningSHVSmith, Wood66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.